Series: 10 Things You Should Know About Methadone (Number 5)

5.  A low methadone dose is not necessarily the best methadone dose.

If you want to get the maximum benefit from methadone treatment, then you have to be at the right dose.

The preferred term is a “therapeutic dose.”

Studies show that most methadone patients have better treatment outcomes at higher doses.  In other words, the therapeutic dose is likely to be found at the high end of the dosing range rather than the low end.

Why would this be?

Think about what the dose needs to accomplish.

At a therapeutic dose you should not experience any significant symptoms of withdrawal.  Any drug cravings should feel manageable.  And your dose should be high enough to block most of the effects of other opiates.

For an opiate dependent person who has been using a significant amount of opiates over an extended period of time, it takes a significant amount of methadone to achieve these effects.

And that is okay.

The same stigma-driven thinking that puts pressure on methadone patients to terminate treatment prematurely, also puts pressure on methadone patients to accept a less than therapeutic dose of methadone.

Methadone patients often feel pressure, including internal pressure, to “get by” on the lowest methadone dose possible.

The feeling is, “I/You shouldn’t be on methadone at all, but if I/you must be on methadone then i/you should be taking as little methadone as possible.”

But the goal is to enjoy the best treatment outcomes.  The goal is to be abstinent from illicit opiates.  The goal is to feel well and feel normal.  The goal is to have a stable home, work and social life.  The goal is to be at less risk for HIV, hepatitis C, incarceration and drug overdose.

We know from research, and the experience of thousands of methadone patients, that this kind of success is not likely to be achieved by placing the opiate receptor sites in your brain on a starvation diet.

So, don’t let anyone make you feel like you are “med seeking” or engaging in “addict behavior” just because you are asking for an increase in your methadone dose.  You and your methadone doctor should be working together to find the right dose for you.

If you are experiencing withdrawal symptoms, you should talk to your doctor about increasing your methadone dose.

If you are experiencing powerful drug cravings that you aren’t able to manage, you should talk to your doctor about increasing your methadone dose.

It often takes a higher dose to eliminate cravings than it takes to eliminate withdrawal symptoms, so it is likely that you will find your therapeutic dose by finding the dose at which you no longer have cravings.

A higher dose is also more likely to block the effects of other opiates, making it less tempting to use other opiates.

Part of the fear some people have about methadone in general, and higher doses of methadone in particular, is that the medication will cause euphoria (a feeling of being high) or sedation (especially to the point that it causes nodding off).

Certainly, methadone can cause euphoria if taken by a person who has not built up a physical tolerance to opiates.  But methadone is a slow-acting opiate, so it still wouldn’t cause the rush of euphoria associated with fast acting opiates like heroin or oxycontin (especially injected heroin or oxycontin).

Contrast this with the effect of methadone on a patient participating in methadone maintenance treatment.

The methadone patient begins treatment at a methadone dose that is low enough to allow the person to go into some level of opiate withdrawal (often 30 or 40 milligrams per day for someone with a significant tolerance to opiates).  Usually, this dose isn’t enough to even make the patient feel well, to say nothing of high.

From this point, the dose is raised (often every day or every few days at first) until the person is at a dose where they are no longer experiencing symptoms of withdrawal, and are not feeling cravings (often 60 to 120 milligrams per day, but sometimes significantly more or less).

Once the patient arrives at a therapeutic dosing level, the patient stays at this dose for an extended period of time.

Over time, the medication builds up in the patients body in a good way, so that the medication is always available to the opiate receptor sites in the brain.  The body becomes accustomed  to this dose of methadone.

A methadone patient may experience periods of sedation after taking their methadone dose during the period of increasing doses.  But once the patient is taking the same dose every day, they are unlikely to experience significant euphoria or sedation.

A methadone patient at a stable therapeutic dose is able to function normally.  They have normal motor skills and cognitive skills.  They can do anything that other people can do, including drive.

A methadone patient who is not at a stable and appropriate dose may feel drowsy, and may not be safe to drive.  Use common sense.  If you aren’t able to function normally, then you aren’t at the right dose.  Talk to your doctor about lowering your dose.

A methadone patient at a stable and appropriate dose feels well because all of the opiate receptor sites in their brain constantly remain occupied and satisfied.  And they function well because they are not high, not sick, not craving and not sedated.  They just feel normal.

Feeling normal, means you can get on with the rest of your life.

Leave a Reply

Your email address will not be published. Required fields are marked *